Maine, 2022

Hail in Maine, June 17, 2022

June 17, 2022 · NWS CAR · 2 events in 1 county or zone

A warm front crossed the region during the morning of the 17th leaving warm humid air across the region. A strong upper level disturbance then began to cross the region during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A warm front crossed the region during the morning of the 17th leaving warm humid air across the region. A strong upper level disturbance then began to cross the region during the afternoon. Thunderstorms developed during the late afternoon. An isolated severe thunderstorm produced large hail in the vicinity of Easton in northeast Aroostook county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 17, 2:45 PM EST, 1 hour earlier.

Area forecast discussion, Jun 17, 2:45 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Caribou ME
345 PM EDT Fri Jun 17 2022

.SYNOPSIS...
A strong cold front will cross the region tonight. Upper level
low pressure will slowly cross the region through the weekend
then begin to exit east across the Maritimes Monday. High
pressure will build in from the west Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Will keep enhanced tstm wording for hail and strong gusty winds
til erly eve, with CAM models not very decisive regarding the
potential of any additional strong storms behind the current Nrn
ln of tstms. The potential of generic isold thunder will cont
into the ngt until a strong secondary cold front associated
with the approach of the upper trough/closed low from QB prov.
Aftwrds, shwrs will become isold to sct for the late ngt as
temps fall behind the front.

On Sat, the upper low will bottom out nearly ovr Mt Katahdin
with weak sfc cyclogenesis occurring ovr NB prov. Isold to sct
morn shwrs will become more organized ovr Nrn ptns of the FA
into steady rnfl as a deformation zone sets up N of the upper
low with mdt amts of rnfl there by erly eve, and lesser amts
swrd toward Downeast areas. Hi temps will be at least 10 deg
cooler on Sat than this current aftn, with high temps possibly
occurring a little earlier than the normal diurnal curve; ahead
of the rn becoming more steady.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Rain will continue through Saturday night and into the day on
Sunday as the surface low continues to slowly meander further
east into the Canadian Maritimes. Cold air advection will wrap
around behind the low into the area, leading to temperatures
much cooler than average across the forecast area. Low
temperatures Saturday night will fall into the low to mid 40s.
On Sunday, high temperatures will only reach up into low to mid
50s. Skies will remain overcast along with the rain showers,
with steadier rain anticipated for northern Aroostook where a
deformation zone will set up.

The surface low will continue to pull away off to the east,
leading to a decrease in rain chances from south to north into
the day on Monday. Winds will remain out of the northwest and
skies mostly cloudy, maintaining cool temperatures to start the
week. Lows Sunday night will once again fall into the 40s, and
highs on Monday will reach into the upper 50s to lower 60s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A narrow ridge of high pressure will build into the region
through the middle of the week, leading to clearing skies and
temperatures rebounding to near normal. A warm front will lift
into the area late in the day on Wednesday, though the high
pressure in place already will act to erode the front such that
rain showers will be limited Wednesday evening.

Uncertainty continues to increase through the end of the week,
pending how progressive the upper level pattern is. Should the
next upper level trough remain slow to move eastward, the next
cold front may not reach our area until closer to next weekend,
as suggested by the GFS. However, the Euro and Canadian
deterministic models brings stratiform rain into our area as
early as Thursday morning.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: This Eve...all TAF sites MVFR/VFR clgs with brief
MVFR/IFR vsbys with tstms and heavier shwrs. Lgt winds.

Late Tngt - Erly Sat Morn...all TAF sites low MVFR/IFR
clgs/vsbys in patchy fog. Lgt winds.

Late Sat Morn til Sat Eve...All TAF sites MVFR clgs and attms
vsbys in shwrs and rn. Lgt to Mdt NW winds.

SHORT TERM: Saturday night through Sunday: VFR/MVFR with rain
showers. Brief IFR visibilities possible across northern
terminal under steady rain. NW winds 10 to 15 kts with gusts up
to 20 kts.

Sunday night through Monday: Improving to VFR with a chance for
rain showers, especially across norther terminals. NW winds 10
to 15 kts.

Monday night: VFR with a slight chance of rain showers from PQI
north. NW winds 5 to 10 kts.

Tuesday through Wednesday: VFR. Light NW winds shifting S into
the day on Wednesday.

&&

.MARINE...
NEAR TERM: Have discontinued the SCA for the inner bay and
harbor waters with both winds and seas there now well below SCA
thresholds. The SCA ovr our outer MZs will cont into the ovrngt
msly for seas and maybe able to be canx prior to the current
exp tm of 6am if wvs subside faster than currently anticipated.
Winds and wvs will then remain below SCA thresholds for the
remainder of Sat. Kept close to blended model fcst wv hts with
wvs msly composed of a single S to N advcg spectral group of
arnd 8 sec.

SHORT TERM: Winds and seas will remain below advisory levels
through the week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ050-051.

&&

Near Term...VJN
Short Term...AStrauser
Long Term...AStrauser
Aviation...VJN/AStrauser
Marine...VJN/AStrauser
Hazardous weather outlook, Jun 17, 3:18 AM EST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
418 AM EDT Fri Jun 17 2022

MEZ001>006-010-011-015>017-031-032-180830-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
418 AM EDT Fri Jun 17 2022

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are forecast this afternoon. Small
hail and gusty winds can be expected along with heavy downpours.
Please continue to monitor the latest forecast on this threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-180830-
Coastal Hancock-Coastal Washington-
418 AM EDT Fri Jun 17 2022

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-180830-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
418 AM EDT Fri Jun 17 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 17, 1:37 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Caribou ME
237 PM EDT Fri Jun 17 2022

MEZ002-171915-
Northeast Aroostook ME-
237 PM EDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of east central
Aroostook County through 315 PM EDT...

At 235 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Washburn to near Nashville Plantation.
Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Portage, Mapleton, Washburn,
Ashland, Woodland, Portage Lake, Nashville Plantation, Chapman,
Castle Hill, Perham, Wade, Garfield and Nashville.

This includes the following highways...
 US Highway 1 between Presque Isle and Caribou.
 State Highway 11 between Ashland and Portage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Scopan Lake, Hanson Lake or Aroostook River, get out
of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

&&

LAT...LON 4686 6779 4682 6779 4662 6806 4662 6865
      4672 6861 4687 6833
TIME...MOT...LOC 1835Z 270DEG 18KT 4681 6823 4665 6856

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sinko
Special weather statement, Jun 17, 2:15 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Caribou ME
315 PM EDT Fri Jun 17 2022

MEZ002-172000-
Northeast Aroostook ME-
315 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of eastern Aroostook
County through 400 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashland, or near Portage, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mapleton, Washburn, Ashland, Nashville Plantation, Chapman, Castle
Hill, Wade, Scopan Mountain and Garfield.

This includes State Highway 11 near Ashland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4662 6854 4677 6843 4678 6808 4658 6816
TIME...MOT...LOC 1915Z 268DEG 15KT 4668 6842

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Sinko
Local storm report, Jun 17, 2:27 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
327 PM EDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     2 N CARIBOU             46.89N 68.01W
06/17/2022  M41 MPH          AROOSTOOK          ME   PUBLIC

            A COUPLE OF REPORTS OF SMALLER TREE BRANCHES
            DOWN.

&&

CB
Special weather statement, Jun 17, 2:39 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Caribou ME
339 PM EDT Fri Jun 17 2022

MEZ005-010-011-031-172030-
Southern Piscataquis ME-Central Penobscot ME-Northern Penobscot ME-
Central Piscataquis ME-
339 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of east central
Piscataquis and central Penobscot Counties through 430 PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ebeemee, or 9 miles northwest of Brownville Junction, moving east at
20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Millinocket, Ebeemee, Lake View Plantation, Brownville, Maxfield,
Seboeis, Ebeemee Lake, Cedar Lake, Katahdin Iron Works, West Seboeis,
Norcross and Williamsburg.

This includes State Highway 11 between West Seboeis and Norcross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4543 6924 4557 6921 4566 6866 4532 6870
TIME...MOT...LOC 1939Z 274DEG 19KT 4548 6915

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

LaFlash
Special weather statement, Jun 17, 2:59 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Caribou ME
359 PM EDT Fri Jun 17 2022

MEZ002-172045-
Northeast Aroostook ME-
359 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of eastern Aroostook
County through 445 PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mapleton, or near Presque Isle, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Presque Isle, Fort Fairfield, Mapleton, Washburn, Mars Hill, Easton,
Blaine, Westfield, Chapman, Castle Hill, Wade and Scopan Mountain.

This includes US Highway 1 between Mars Hill and Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4660 6826 4677 6820 4672 6779 4649 6778
TIME...MOT...LOC 1959Z 282DEG 31KT 4667 6813

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Sinko
Local storm report, Jun 17, 3:31 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
431 PM EDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             1 NW PRESQUE ISLE       46.69N 68.03W
06/17/2022  M0.25 INCH       AROOSTOOK          ME   NWS EMPLOYEE

            PEA SIZED HAIL.

&&

CB

The radar

The Caribou radar (KCBW), 70 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Aroostook

When
June 17, 3:45 PM EST
Where
Aroostook County, 1.58 mi WSW of Easton Station
Measured
0.88 in hail
Reported by
Public
Coordinates
46.660, -67.930

Hail, Aroostook

When
June 17, 3:50 PM EST
Where
Aroostook County, Easton
Measured
1 in hail
Reported by
Public
Coordinates
46.630, -67.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030008, 1030006.